Utah, 2002

Dense Fog in Utah, December 1 to 2, 2002

December 1 to 2, 2002 · NWS GJT · 1 event in 1 county or zone

S. Highway 40 from Vernal to Roosevelt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Utah Highway Patrol reported widespread dense fog across the eastern Uinta Basin with visibilities less than 200 feet along U.S. Highway 40 from Vernal to Roosevelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 3:00 PM MST, 8 hours earlier.

Area forecast discussion, Dec 1, 3:00 PM MST, 8 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MST SUN DEC 1 2002

WEAK UPPER LOW THAT WAS OVER SOUTHWEST COLORADO THIS MORNING HAS
BEEN SHEARING EASTWARD.  LIGHT PRECIPITATION HAS BEEN GRADUALLY
DIMINISHING THROUGH THE DAY.  SOME SHALLOW CONVECTION CAN BE
OBSERVED ON VISIBLE SATELLITE BUT DISORGANIZED AND NOT PRODUCING
LONG LASTING SHOWERS.  STABILITY WILL INCREASE AFTER SUNSET.. AND
ANY REMAINING CONVECTIVE SHOWERS WILL WANE IN THE EVENING.  BUT A BIT
OF LOW LEVEL MOISTURE WILL PERSIST OVER NORTHWEST COLORADO.. AND A
FEW FLURRIES WILL PERSIST INTO MONDAY.  STRATUS STILL SHROUDS THE
UINTA BASIN WITH LITTLE MIXING POTENTIAL INTO WEDNESDAY.. WILL
CONTINUE WITH A PERSISTENCE FORECAST THERE.

THE CLOSED UPPER LOW THAT HANGS BACK OVER SOUTHERN NEVADA WILL BE
KICKED EASTWARD ON TUESDAY.  THIS SYSTEM WILL TRACK SOUTH OF
COLORADO.. BUT MAY PRODUCE SOME MID TO HIGH CLOUD OVER THE FOUR
CORNERS REGION AS IT PASSES BY.  OTHERWISE.. BENIGN WEATHER
EXPECTED THERE THROUGH WEDNESDAY.

THE FORECAST CHALLENGE FOR TUESDAY AND WEDNESDAY REGARDS THE
BAROCLINIC ZONE THAT DEVELOPS OVER WYOMING.  DUE TO THE STRONG
BLOCKING PATTERN OVER BRITISH COLUMBIA.. MODELS STRUGGLING WITH
DETAILS WITH THE DEVELOPING THERMAL GRADIENT ACROSS WYOMING.  STILL
APPEARS THAT THE BAROCLINIC ZONE WILL BECOME ESTABLISHED OVER
WYOMING.. AND A WEAK SURFACE TROUGH WILL DEVELOP IN THE
CRAIG/STEAMBOAT SPRINGS AREA.  THIS WOULD INCREASE LOW LEVEL
CONVERGENCE UNDERNEATH NORTHWEST FLOW ALOFT.. AND INCREASE SNOW
CHANCES FOR THAT AREA.  MODELS STILL INDICATE A SHALLOW COLD PUSH
WILL SWEEP ACROSS THE NORTHERN ZONES ON WEDNESDAY.  FRISBIE

EXTENDED...(THU-SUN) MDLS IN PRETTY GOOD AGREEMENT EARLY IN THE
PERIOD WITH A CLOSED LOW OFF THE NORTHERN CA BORDER AND DEEP HUDSON
BAY VORTEX PRODUCING A LONG WAVE TROF OVR THE MISSISSIPPI VALLEY.
BAROCLINIC BAND HANGS ALONG THE NORTHERN PORTIONS OF COLORADO
THURSDAY POSSIBLY PRODUCING SOME LIGHT SNOW SHOWERS OVER THE MTNS.
THE FLOW BECOMES WESTERLY IN A WAA PATTERN FRIDAY AS CLOSED LOW ALONG
THE COAST TRIES TO MOVE INLAND. THE MRF TIMING HAS SLOWED
CONSIDERABLY WITH THIS FEATURE...AND IT APPEARS IT WILL DAMPEN TO
WEAK OPEN WAVE SATURDAY. WILL MAINTAIN PERSISTENCE OF DRY FCST IN
GRIDS FOR NOW. A NORTHWEST FLOW RETURNS SUNDAY AS A RIDGE OF
HIGH PRESSURE BUILDS OVER THE GREAT BASIN IN ADVANCE OF NEXT PACIFIC
WX SYSTEM.

.GJT...NONE.
Hazardous weather outlook, Dec 1, 6:05 AM MST, 16 hours 55 minutes before
COZ001>014-017>023-UTZ022>025-027>029-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MST SUN DEC 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

NUMEROUS MOUNTAIN SNOW SHOWERS AND SCATTERED VALLEY RAIN AND SNOW
SHOWERS ARE EXPECTED AS A STORM SYSTEM MOVES OUT OF THE GREAT BASIN
AND ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY. GENERALLY 2 TO 5
INCHES OF SNOW ARE EXPECTED OVER MOUNTAIN AREAS BY LATE TONIGHT.

.REPORTS OF SNOW ACCUMULATIONS FROM WEATHER SPOTTERS WILL BE
APPRECIATED TODAY.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A CHANCE OF SNOW SHOWERS WILL PERSIST ACROSS MUCH OF WESTERN
COLORADO AND EASTERN UTAH THROUGH MONDAY MORNING WITH THE NORTHERN
PORTION FAVORED. SHOWERS WILL DIMINISH DURING THE AFTERNOON. THEN ON
TUESDAY AND WEDNESDAY A SLIGHT CHANCE OF SNOW SHOWERS ARE EXPECTED
OVER THE NORTH. DRY CONDITIONS WILL FOLLOW FOR THE REST OF THE WEEK.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 1, 11:00 PM MST to December 2, 9:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327008.